Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 1, NWS Elko, NV

January 20, 20196 counties in Nevada

NWS Elko, NV issued this wind advisory at Jan 20, 2019, 2:01 PM PST for 6 counties in Nevada. It took effect at Jan 21, 2019, 4:00 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2019, 2:01 PM PST (22:01 UTC)
In effect from
Jan 21, 2019, 4:00 AM PST
Expired
Jan 21, 2019, 8:00 PM PST
In force
16 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WWUS75 KLKN 202201
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
201 PM PST Sun Jan 20 2019



NVZ030-031-033>041-220400-
/O.NEW.KLKN.WI.Y.0001.190121T1200Z-190122T0400Z/
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Winnemucca, McDermitt, Paradise Valley, 
Golconda Summit, Jackpot, Wildhorse, Owyhee, Silver Zone Pass, 
West Wendover, Secret Pass, Lamoille Canyon, Harrison Pass, Ely, 
Ruth, McGill, Connors Pass, Great Basin National Park, 
Battle Mountain, Emigrant Pass, Austin, Austin Summit, Eureka, 
Diamond Valley, Pinto Summit, Elko, Spring Creek, Carlin, Wells, 
Ruby Valley, Pequop Summit, Tonopah, Round Mountain, Duckwater, 
and Currant Summit
201 PM PST Sun Jan 20 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM PST MONDAY...

The National Weather Service in Elko has issued a Wind Advisory,
which is in effect from 4 AM to 8 PM PST Monday. 

* TIMING...Starting Monday morning. Strongest winds will be Monday
  afternoon and early evening before tapering off later Monday
  night. 

* WINDS...Valley winds will range from 30 to 40 mph with higher
  gusts in Humboldt County...to 35 t0 48 mph over much of central
  and northern Nevada. Nye County and northeast Elko County could
  see winds approaching 55 mph at times. Mountains and summits
  will have winds over 50 mph at times with higher gusts possible
  briefly. 

* IMPACTS...Expect travel issues. High profile vehicles such as
  semis, trailers, motor homes, and towed vehicles will have a
  challenging to dangerous experience. In areas with rain or mixed
  precipitation, visibility will be impacted. In areas with snow,
  blowing snow will reduce visibility and possibly drift across
  roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
236 
WWUS75 KLKN 211035
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
235 AM PST Mon Jan 21 2019

NVZ030-211145-
/O.CAN.KLKN.WI.Y.0001.190121T1200Z-190122T0400Z/
Humboldt County-
235 AM PST Mon Jan 21 2019

...WIND ADVISORY IS CANCELLED...

Winds are not expected to be as strong as earlier thought across
most of Humboldt County. Thus the advisory is no longer in effect.

$$

NVZ040-220400-
/O.UPG.KLKN.WI.Y.0001.190121T1200Z-190122T0400Z/
/O.NEW.KLKN.HW.W.0001.190121T1200Z-190122T0400Z/
Northwestern Nye County-
235 AM PST Mon Jan 21 2019

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM PST THIS EVENING...

The National Weather Service in Elko has issued a High Wind
Warning...which is in effect until 8 PM PST this evening. 

* TIMING...Starting this morning and lasting into the evening
  hours. Strongest wind gusts are expected between 9 am and 2 pm.
 
* WINDS...Valley winds will range from 30 to 40 mph gusting to
  around 60 mph. 

* IMPACTS...Expect travel issues. High profile vehicles such as
  semis, trailers, motor homes, and towed vehicles will have a
  challenging to dangerous experience. In areas with rain or mixed
  precipitation, visibility will be impacted. Blowing snow could
  cause an additional travel hazard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ031-033>039-041-220400-
/O.CON.KLKN.WI.Y.0001.190121T1200Z-190122T0400Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northeastern Nye County-
235 AM PST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

* TIMING...Starting this morning and lasting into the evening.
  Strongest winds will be this afternoon. 

* WINDS...Valley wind gusts will range from 40 to 50 mph.
  Northeast Nye County and northeast Elko County could see wind
  gusts around 55 mph. 

* IMPACTS...Expect travel issues. High profile vehicles such as 
  semis, trailers, motor homes, and towed vehicles will have a 
  challenging to dangerous experience. In areas with rain or 
  mixed precipitation, visibility will be impacted. In areas 
  with snow, blowing snow will reduce visibility and possibly 
  drift across roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
372 
WWUS75 KLKN 212152
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
152 PM PST Mon Jan 21 2019

NVZ040-220400-
/O.CON.KLKN.HW.W.0001.000000T0000Z-190122T0400Z/
Northwestern Nye County-
152 PM PST Mon Jan 21 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* TIMING...Strongest wind gusts expected Monday
  afternoon...diminishing after sunset.

* WINDS...Valley winds will range from 30 to 40 mph gusting to 
  around 60 mph.

* IMPACTS...Expect travel issues. High profile vehicles such as 
  semis, trailers, motor homes, and towed vehicles will have a 
  challenging to dangerous experience. In areas with rain or 
  mixed precipitation, visibility will be impacted. Blowing 
  snow could cause an additional travel hazard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NVZ031-033>039-041-220400-
/O.CON.KLKN.WI.Y.0001.000000T0000Z-190122T0400Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northeastern Nye County-
152 PM PST Mon Jan 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

* TIMING...Strongest winds will be Monday afternoon...diminishing
  after sunset.

* WINDS...Valley wind gusts will range from 30 to 45 mph.
  Northeast Nye County and eastern Elko County could see wind 
  gusts around 55 mph.

* IMPACTS...Expect travel issues. High profile vehicles such as 
  semis, trailers, motor homes, and towed vehicles will have a 
  challenging to dangerous experience. In areas with rain or 
  mixed precipitation, visibility will be impacted. In areas 
  with snow, blowing snow will reduce visibility and possibly 
  drift across roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
500 
WWUS75 KLKN 220359
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
759 PM PST Mon Jan 21 2019

NVZ040-220500-
/O.EXP.KLKN.HW.W.0001.000000T0000Z-190122T0400Z/
Northwestern Nye County-
759 PM PST Mon Jan 21 2019

...HIGH WIND WARNING WILL EXPIRE AT 8 PM PST THIS EVENING...

While it will remain breezy in spots through the night, warning 
level winds have subsided and therefore the High Wind Warning has
been allowed to expire. 


$$

NVZ031-033>039-041-220500-
/O.EXP.KLKN.WI.Y.0001.000000T0000Z-190122T0400Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northeastern Nye County-
759 PM PST Mon Jan 21 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

While higher elevations may see some stronger gusts tonight, 
widespread advisory level winds have subsided and therefore the 
Wind Advisory has been allowed to expire.

$$

90

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 20, 2:06 AM PST, 11 hours 55 minutes earlier.

Area forecast discussion, Jan 20, 2:06 AM PST, 11 hours 55 minutes before
Area Forecast Discussion
National Weather Service Elko NV
206 AM PST Sun Jan 20 2019

.SYNOPSIS...High pressure will move east today ahead of an
approaching storm system moving in from the Pacific. A low
pressure system will move through the Silver State this afternoon
through Monday to bring mix of rain and wet snow. After Monday,
expect cool and dry conditions for the remainder of the week.

&&

.SHORT TERM...Today through Tuesday. Things are pretty quiet
around the LKN CWFA for a change. Temperatures are hovering
around the freezing mark across central Nevada and 35-40 degrees
across the north. And of course Wendover settled back down into
the mid 20s and near saturation. High pressure has nudged
moisture north over Idaho and Oregon. Another low pressure system
is moving into northern California at this time. This will be our
weather maker to end the weekend and start the work week. Travel
concerns are expected due to snow and blowing snow. The models are
in excellent agreement for the short term period.

Today. High pressure will move east with the ridge axis escaping out
past the 4-corners area of the country. The axis of the next low
pressure trough will be near coastal California spreading
precipitation through California and into Nevada. Precipitation
will progress through Humboldt County during the day and will be
rain in the valleys. Due to the increasing southwest flow ahead of
the next system, high temperatures will again range from the mid
40s to the mid 50s.

Tonight through Monday evening. This will be the most active
period. Travel impacts are expected as a deep low pressure trough
moves through Nevada, spawning a cold front and delivering valley
snow and gusty winds. This system is expected to be a little
colder than the last and snow levels will start out around 6000
feet early Sunday evening, then crash to the valley floors by
midnight as a cold front slides southeastward across the state.
All areas will transition to snow by daybreak Monday. The trough
axis will be east of the LKN CWFA by Monday afternoon and showers
will begin to diminish. Snow totals across the higher terrain of
Elko County may be more than one foot of new snow with generally 2
to 4 inches in valley locations. With a due northerly post-
frontal flow, winds could reach advisory levels across much of the
state after the frontal passage Monday. Tonopah and Wendover are
especially susceptible to these post-frontal winds and guidance
suggests strong northerly flow through the Monday evening at these
two sites. High temperatures will be in the 30s. Low temperatures
will be in the 20s.

Monday night through Tuesday. This will be a dry period. Low
pressure will move east and Pacific high pressure will begin to
muscle its way over the Great Basin. However a cool northerly flow
will persist through Tuesday. High temperatures will range from
the mid 20s to the mid 30s. Low temperatures will be in the single
digits and teens.

.LONG TERM...Tuesday night through next Saturday. Ridge axis along
the west coast leads to a cool northwesterly flow over NV Tuesday
night into Wednesday with continued below normal temperatures.
Embedded shortwave energy in the northwesterly flow will clip
northeastern NV Wednesday into Thursday bringing a little light
rain or snow. Likely less than a tenth of an inch of QPF with this
clipping system. Dry Thursday afternoon on through the weekend
with slightly above normal temperatures as high pressure settles
in over the region.

&&

.AVIATION...VFR conditions are expected through this morning
across northern and central Nevada. The last in a series of
Pacific weather systems will move through the region this
afternoon through Monday afternoon and be accompanied by rain
showers changing to snow showers that will produce intervals of
MVFR to IFR conditions with lower CIGs/VIS followed by some
stronger and gustier northwest winds on Monday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 PM Sunday to 4 PM PST Monday for
Northern Elko County-Northern Lander County and Northern Eureka
County-Northwestern Nye County-Ruby Mountains/East Humboldt
Range-South Central Elko County-Southern Lander County and
Southern Eureka County-Southwestern Elko County-White Pine
County.

&&

92/96/90
Hazardous weather outlook, Jan 20, 4:08 AM PST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
408 AM PST Sun Jan 20 2019

NVZ030-033-041-211215-
Humboldt County-Southeastern Elko County-Northeastern Nye County-
408 AM PST Sun Jan 20 2019

This hazardous weather outlook is for portions of northeast
Nevada...northwest Nevada and south central Nevada.

.DAY ONE...Today and Tonight.

A wet Pacific storm will begin to affect Nevada today. The storm
will strengthen as it crosses the state today and tonight. Rain
will turn to snow for all areas by midnight tonight.

Wind gusts could be a travel concern for high profile vehicles
beginning tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The cold front will continue to move south and east, finally
exiting the state late Monday. Northwest wind gusts will remain
strong after the front moves through and could affect high
profile vehicles through early Monday afternoon.

Tuesday through Saturday will be cool and dry.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.